Pennsylvania, 2007

Lake-Effect Snow in Pennsylvania, April 4 to 6, 2007

April 4 to 6, 2007 · NWS CLE · 1 event in 1 county or zone

A strong area of low pressure moved through the Central Great Lakes on the 4th and 5th. Strong northerly winds behind this low pressure caused lake effect snow to develop as this low pressure moved northeast into eastern Canada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure moved through the Central Great Lakes on the 4th and 5th. Strong northerly winds behind this low pressure caused lake effect snow to develop as this low pressure moved northeast into eastern Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM EST, 4 hours earlier.

Area forecast discussion, Apr 4, 2:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT WED APR 4 2007

.SHORT TERM(TODAY THRU FRIDAY)...
COLDER AIR SPREADING IN WITH FEW  SNOW OR RAIN SHOWERS BEGING
REPORTED. COLDER AIR CONTINUES TO SPREAD IN OVERNIGHT WITH 8H
TEMPERATURES DROPPING TO -14C BY MORNING. WLY FLOW ACROSS LERI WITH
COLD 8H TEMPS LINGERING INTO SATURDAY WILL SETUP LAKE EFFECT SNOW
SHOWERS TONIGHT INTO SATURDAY.  BUFKIT SOUNDINGS SHOWING LOW LEVEL
INVERSION 6-8K WHICH SHOULD HELP LIMIT SNOWALL. HARD TO SAY HOW
RECENT TEMPERATURES WITH WARMING OF GROUND AND ROAD SURFACES WILL
AFFECT ACCUMULATIONS...BUT GENERALLY WILL GO WITH 1-3/2-4 INCH
ACCUMULATION EACH PERIOD INTO FRIDAY FOR EXTREME NORTHEAST OHIO AND
NORTHWEST PA. NO ADVISORIES OR WARNINGS AT THIS TIME. DEFINETLY COLD
PERIOD WITH HIGH TEMPERATURES MOSTLY IN THE 30S AND LOWS IN THE
20S...HIGHS ABOUT 15 TO 20 DEGREES BELOW NORMAL AND LOWS ABOUT 10
BELOW. UPPER LEVEL LOW MOVES THROUGH THE CENTRAL LAKES  INTO EASTERN
LAKES THURSDAY. THAT LOW THEN MEANDERS JUST NE OF THE  GREAT LAKES
INTO SATURDAY. THIS KEEPS AND WEST TO NORTHWESTLY FLOW OF COLD AIR
OVER THE AREA THROUGH THE PERIOD.

&&

.LONG TERM(SUNDAY-WEDNESDAY)...
STILL LOOKS COLD FOR THE EXTENDED THOUGH WE SHOULD SEE A SLIGHT
RECOVERY IN THE TEMPERATURES LATTER HALF OF THE PERIOD...BUT
TEMPERATURES STILL BELOW NORMAL.  START OUT WITH A DEEP TROUGH OVER
THE EASTERN U.S. THAT GRADUALLY BECOMES LESS AMPLIFIED AND A LITTLE
MORE PACIFIC FLOW BY END PERIOD. COLD ENOUGH WITH UPPER TROUGH
OVERHEAD THAT MOST OF THE AREA SHOULD SEE SNOW SHOWERS ON SUNDAY
THOUGH PRIMARILY A LAKE EFFECT SNOW SHOWER PROBLEM CONTINUING
SUNDAY...TAPERING OFF ON MONDAY. HIGH PRESSURE MOVE ACROSS MONDAY
NIGHT AND TUESDAY...AND SHOULD HAVE FAIR THOUGH STILL COOL
TEMPERATURES. WARM FRONT MAY BRING RAIN SHOWERS INTO WESTERN AREA
TUESDAY NIGHT...WITH CHANCE OF SHOWERS ACROSS THE AREA WEDNESDAY AS
SURFACE LOW MOVES ACROS THE REGION.

&&

.AVIATION(18Z-18Z)...
VERY LTL CHGS WL TAKE PLACE DURG TAF PD AS MVFR CIGS GNLY EXPECTED
TO CONT THRUT THE PD.  ARCTIC AIR SPREADING OVR AREA WL CONT STG
WNDS ALTHO THERE WL BE SOME DCRS IN SPEEDS DURG THE NIGHT HRS.
ARRIVAL OF THERMAL TROF TNGT SHUD TRIGGER ADDITIONAL SHSN BUT MNLY
FOR THE SNOWBELT AREA. CUD SEE AREAS OF IFR CONDS IN THE HEAVIER
SHSN WHICH SHUD MNLY AFFECT ERI AND TO A LESSER EXTENT CLE AND YNG.
MIXED SNRA WL CHG TO JUST SN THIS EVE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...GALE WARNING LAKE ERIE.
PA...GALE WARNING LAKE ERIE.

&&

SHORT TERM...WCR
LONG TERM...WCR
AVIATION...ADAMS
Hazardous weather outlook, Apr 4, 4:13 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
513 AM EDT WED APR 4 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
513 AM EDT WED APR 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS MORNING.
WESTERLY WINDS BEHIND THE FRONT WILL GUST TO AS MUCH AS 40 MPH TODAY
AND TONIGHT. IN ADDITION...LAKE EFFECT SNOW SHOWERS ARE EXPECTED
TONIGHT. SOME ACCUMULATION IS LIKELY FROM CLEVELAND EAST ACROSS
THE SNOWBELT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL CONTINUE TO GUST TO 35 TO 40 MPH ON THURSDAY. SCATTERED
LAKE EFFECT SNOW SHOWERS WILL CONTINUE IN NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA THROUGH AT LEAST SATURDAY. SOME
ACCUMULATION IS LIKELY IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-050915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-WILLOWICK TO GENEVA-
ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-THE-
LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
513 AM EDT WED APR 4 2007

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
April 4, 6:00 PM EST to April 6, 12:00 PM EST
Where
Southern Erie forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Lake effect snow began during the evening hours of the 4th, and continued through the 5th. The lake effect snow finally tapered off on the 6th as the low pressure moved well away from the region and the strong northerly winds subsided. The snow was heaviest during the overnight hours into the 5th. Edinboro picked up 6.0 inches by the morning of the 5th, and Corry measured 9.0 inches. Amity Township picked up 7.5 inches of snow for this event.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28786.